When Veronica Zenker was 13, she took two aspirin to relieve her headache. Within a few days, she was diagnosed with a disease called SJS, a condition in which the top layer of skin blister and peels off. America is a quick fix society. We tend to seek the most convenient and easiest solution to our problems, hence America’s love affair with prescription and OTC medicine. We believe in pills as a solution to all our problems. Got pain? Pop a pill. Depressed? Pop a pill. Nervous? Pop a pill. It’s much less time consuming than visiting a doctor and sometimes less expensive. In addition, most people trust OTC and prescription pills because they have been approved by doctors and subject to FDA regulations. However, those that take these medicines may not realize their potential for causing skin conditions like dryness, rashes and bruising.
Allergic Drug Reaction
Allergic drug reaction is usually caused by orally taken or injected drugs. In these cases, the body’s immune system develops a sensitivity to that drug. Sometimes the sensitivity occurs after only one dose, other times, it takes several exposures. After it occurs, the drug will trigger an allergic reaction, sometimes a rash, in the person the next time the person uses it.
Nonallergic Drug Reactions
Blood thinners, such as aspirin and ibuprofen may cause the blood to leak under the skin, resulting in bruises. In fact, many people who take an aspirin daily to lower their risk of hearing attack develop all over bodily bruises all due to the inability of the blood to clot properly. Overuse of blood thinners, like aspirin, ibuprofen or Aleve, can cause the even tiniest bumps to result in a bruise. These bruises are a signal that the entire body is at risk. Herbal and natural supplements, such as vitamin E, garlic. St. John’s Wort and gingko biloba are also blood thinners and may have the same effects. Lithium, an antidepressant, can cause severe acne. Other drugs can result in photosensitivity or extreme sensitivity to sunlight and ultraviolet light. Bactrim , a medication for the urinary tract is an example, as are some antipsychotics and artificial sweeteners. The rash, which resembles and acts like eczema, will not develop immediately after the drug is taken, but from later sun exposure.
Symptoms of drug -induced skin rashes may anything from slight redness and small bumps to peeling of the entire skin. Purple, red, blue and gray discoloration may result and sometimes painful rashes will appear in the mouth.
Allergic rashes may result in itchy hives, watery eyes and a runny nose, and can develop more significantly into symptoms including low blood pressure and wheezing.
If you believe you have suffered the effects of a medication on your skin: Discontinue drug use. Most reactions go away when the drug is stopped. Use a corticosteroid cream and antihistamines to relieve itchiness. Severe cases may require hospitalization. Be cautious and consult a doctor if breakouts occur.